BBC radio presenter Lisa Shaw's death due to Covid 19 vaccine complications

An award-winning BBC radio presenter died due to complications of the AstraZeneca Covid-19 vaccination, a coroner has concluded.

Lisa Shaw died in May, just over three weeks after she had her first dose of the jab

Lisa Shaw died in May, just over three weeks after she had her first dose of the jab, an inquest in Newcastle heard on Thursday.

The 44-year-old started to complain of a headache a few days after her vaccination and eventually went to A&E in Durham, where she was diagnosed with a blood clot and was transferred for specialist treatment at Newcastle’s Royal Victoria Infirmary.

Sign up to our daily newsletter

The i newsletter cut through the noise

The inquest heard that, despite treatments including cutting away part of her skull to relieve pressure, nothing further could be done and Ms Shaw died on May 21.

At the end of a hearing which lasted less than an hour, Newcastle senior coroner Karen Dilks gave a narrative conclusion, which said: “Lisa died due to complications of an AstraZeneca Covid vaccine.”

Pathologist Tuomo Polvikoski told the coroner that Ms Shaw, who was a well-known presenter for BBC Newcastle, was fit and healthy before receiving the vaccination.

Asked about the underlying cause of the fatal clotting on her brain, Dr Polvikoski said the clinical evidence “strongly supports the idea that it was, indeed, vaccine-induced”.

The pathologist added: “Based on available clinical information, it seems to be the most likely explanation,”

Ms Shaw’s husband, Gareth Eve, attended the inquest with other members of the family.

They issued a statement, which said: “This is another difficult day in what has been a devastating time for us. The death of our beloved Lisa has left a terrible void in our family and in our lives.

“She truly was the most wonderful wife, mum, daughter, sister and friend.

“We have said all we want to say in public at this time and ask to be left alone to grieve and rebuild our lives in private. Thank you.”

The coroner said: “On April 29 2021, she had a first doze of the AstraZeneca vaccine and, following that, she developed a vaccine-induced thrombosis and thrombocytopenia – a rare and aggressive complication associated with the AstraZeneca vaccine, which was the underlying cause of her death.”

The inquest heard that Ms Shaw – a mother-of-one from Consett in County Durham – went to the University Hospital of North Durham on May 13 after complaining of a severe headache, including shooting pains across her forehead and behind her eyes.

The coroner said Ms Shaw had previously complained about pain all over her head.

After a CT scan revealed a venous sinus thrombosis, a decision was taken to transfer her to the Royal Victoria, the hearing was told.

Dr Christopher Johnson, a consultant in anaesthetics and intensive care at the hospital, told the inquest at Newcastle Coroner’s Court, that Ms Shaw was initially treated with anti-coagulants but an operation was undertaken to relieve the pressure on her brain after bleeding was detected.

But Dr Johnson said the surgery could not help with the underlying cause of the haemorrhage and the risks were too great to try to remove the clot “manually”.

The consultant said Ms Shaw’s treatment was determined in consultation with a national panel of experts which convened daily.

“This was one of the first cases of this kind of vaccine-induced immune thrombocytopenia and thrombosis I had seen and had been seen nationally,” he said.

Asked whether his team were of the view that the “underlying cause of the events that tragically affected Lisa was complications of the AstraZeneca vaccine”, Dr Johnson said: “We were, yes.”

Asked by the coroner if the team at the Royal Victoria had reviewed their care of Ms Shaw, the consultant said the treatments given and the sequences of treatments was now nationally recognised practice.

He added: “I do not think there was anything anyone could have done differently. If we had the same presentation tomorrow, we would do the same.”